Alert archive / California / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Reno, NV

June 21, 20084 counties in California; Washoe County, Nevada

NWS Reno, NV issued this red flag warning at Jun 21, 2008, 9:27 AM PDT for 4 counties in California; Washoe County, Nevada. It took effect at Jun 21, 2008, 1:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2008, 9:27 AM PDT (16:27 UTC)
In effect from
Jun 21, 2008, 1:00 PM PDT
Expired
Jun 21, 2008, 9:00 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Washoe County, NV

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 4.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2748 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KREV 211627
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
927 AM PDT SAT JUN 21 2008

...ABUNDANT LIGHTNING WITH BREEZY CONDITIONS THIS AFTERNOON AND
EVENING...

CAZ271-278-220000-
/O.NEW.KREV.FW.W.0001.080621T2000Z-080622T0000Z/
WESTERN LASSEN-EASTERN PLUMAS-EASTERN SIERRA-
EASTERN NEVADA COUNTIES-EASTERN LASSEN COUNTY-
927 AM PDT SAT JUN 21 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 5 PM PDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 5 PM PDT THIS
AFTERNOON. 

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON WITH
THE BEST CHANCES ALONG THE SIERRA CREST NORTH OF SUSANVILLE. FAST
STORM MOVEMENT AND DRY CONDITIONS AT THE SURFACE WILL KEEP ANY
RAINFALL VERY LIMITED. THIS WILL CREATE FAVORABLE CONDITIONS FOR
NUMEROUS NEW FIRE STARTS THIS AFTERNOON. BREEZY SOUTHWEST WINDS
WITH GUSTS UP TO 35 MPH WILL ALSO FAVOR RAPID FIRE GROWTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES. 

$$

CAZ270-NVZ458-220400-
/O.NEW.KREV.FW.W.0001.080621T2000Z-080622T0400Z/
SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY-
927 AM PDT SAT JUN 21 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM PDT
THIS EVENING. 

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING WITH
THE BEST CHANCES NORTH OF EAGLEVILLE AND FOX MOUNTAIN. FAST STORM
MOVEMENT AND DRY CONDITIONS AT THE SURFACE WILL KEEP ANY RAINFALL
VERY LIMITED. THIS WILL CREATE FAVORABLE CONDITIONS FOR NUMEROUS
NEW FIRE STARTS THIS AFTERNOON. BREEZY SOUTHWEST WINDS WITH GUSTS
UP TO 35 MPH WILL ALSO FAVOR RAPID FIRE GROWTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.
 

$$

NVZ453-220400-
/O.NEW.KREV.FW.W.0001.080622T0000Z-080622T0400Z/
WEST CENTRAL NEVADA BASIN AND RANGE-
927 AM PDT SAT JUN 21 2008

...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 PM PDT
THIS EVENING. 

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP BY THIS EVENING WITH
THE BEST CHANCES NORTH OF LOVELOCK IN PERSHING COUNTY. FAST STORM
MOVEMENT AND DRY CONDITIONS AT THE SURFACE WILL KEEP ANY RAINFALL
VERY LIMITED. THIS WILL CREATE FAVORABLE CONDITIONS FOR NUMEROUS
NEW FIRE STARTS THIS AFTERNOON. BREEZY SOUTHWEST WINDS WITH GUSTS
UP TO 35 MPH WILL ALSO FAVOR RAPID FIRE GROWTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.
 

$$
JORDAN

HTTP://WEATHER.GOV/RENO/FIRE
2 follow-up statements
000 
WWUS85 KREV 212232
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
332 PM PDT SAT JUN 21 2008

...ABUNDANT LIGHTNING WITH BREEZY CONDITIONS WILL CONTINUE THIS
EVENING...

CAZ271-278-220400-
/O.EXT.KREV.FW.W.0001.000000T0000Z-080622T0400Z/
WESTERN LASSEN-EASTERN PLUMAS-EASTERN SIERRA-
EASTERN NEVADA COUNTIES-EASTERN LASSEN COUNTY-
332 PM PDT SAT JUN 21 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM PDT THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 9 PM PDT THIS
EVENING. 

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING WITH MOST
ACTIVITY ALONG THE SIERRA CREST NORTH AND WEST OF SUSANVILLE.
FAST STORM MOVEMENT AND DRY CONDITIONS AT THE SURFACE WILL KEEP
ANY RAINFALL VERY LIMITED. THIS WILL CREATE FAVORABLE CONDITIONS
FOR NUMEROUS NEW FIRE STARTS. BREEZY SOUTHWEST WINDS WITH GUSTS
UP TO 35 MPH WILL ALSO FAVOR RAPID FIRE GROWTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.

$$

CAZ270-NVZ458-220400-
/O.CON.KREV.FW.W.0001.000000T0000Z-080622T0400Z/
SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY-
332 PM PDT SAT JUN 21 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING.

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING WITH THE MOST
ACTIVITY NORTH OF EAGLEVILLE AND FOX MOUNTAIN. FAST STORM
MOVEMENT AND DRY CONDITIONS AT THE SURFACE WILL KEEP ANY RAINFALL
VERY LIMITED. THIS WILL CREATE FAVORABLE CONDITIONS FOR NUMEROUS
NEW FIRE STARTS. BREEZY SOUTHWEST WINDS WITH GUSTS UP TO 35 MPH
WILL ALSO FAVOR RAPID FIRE GROWTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.

$$

NVZ453-220400-
/O.CON.KREV.FW.W.0001.080622T0000Z-080622T0400Z/
WEST CENTRAL NEVADA BASIN AND RANGE-
332 PM PDT SAT JUN 21 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING
WITH THE MOST ACTIVITY NORTH OF LOVELOCK IN PERSHING COUNTY. FAST
STORM MOVEMENT AND DRY CONDITIONS AT THE SURFACE WILL KEEP ANY
RAINFALL VERY LIMITED. THIS WILL CREATE FAVORABLE CONDITIONS FOR
NUMEROUS NEW FIRE STARTS. BREEZY SOUTHWEST WINDS WITH GUSTS UP TO
35 MPH WILL ALSO FAVOR RAPID FIRE GROWTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.

$$
JORDAN

HTTP://WEATHER.GOV/RENO/FIRE
000 
WWUS85 KREV 220348
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
848 PM PDT SAT JUN 21 2008


CAZ271-278-220500-
/O.EXP.KREV.FW.W.0001.000000T0000Z-080622T0400Z/
WESTERN LASSEN-EASTERN PLUMAS-EASTERN SIERRA-
EASTERN NEVADA COUNTIES-EASTERN LASSEN COUNTY-
848 PM PDT SAT JUN 21 2008

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING. 

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE UNTIL AROUND
MIDNIGHT BUT ANY ADDITIONAL THUNDERSTORMS ARE EXPECTED TO BE WET.
THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9 PM.

$$

CAZ270-NVZ458-220500-
/O.EXP.KREV.FW.W.0001.000000T0000Z-080622T0400Z/
SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY-
848 PM PDT SAT JUN 21 2008

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING. 

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE UNTIL AROUND
MIDNIGHT BUT ANY ADDITIONAL THUNDERSTORMS ARE EXPECTED TO BE WET.
THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9 PM.


$$

NVZ453-220500-
/O.EXP.KREV.FW.W.0001.000000T0000Z-080622T0400Z/
WEST CENTRAL NEVADA BASIN AND RANGE-
848 PM PDT SAT JUN 21 2008

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING. 

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE UNTIL AROUND
MIDNIGHT BUT ANY ADDITIONAL THUNDERSTORMS ARE EXPECTED TO BE WET.
THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9 PM.


$$
RC

HTTP://WEATHER.GOV/RENO/FIRE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jun 21, 3:46 AM PDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 21, 3:46 AM PDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
346 AM PDT SAT JUN 21 2008

.SHORT TERM...
ACTIVE WEATHER PATTERN EXPECTED THIS AFTN AND EVENING WITH QUIET
CONDITIONS SUNDAY AND MONDAY.  THE UPPER LOW THAT HAS BEEN
QUASI-STATIONARY OFF THE BRITISH COLUMBIA COAST THE LAST COUPLE OF
DAYS SHOULD NOT MOVE MUCH THROUGH MONDAY.  HOWEVER A SERIES OF
SHORTWAVES ARE PROGGED TO MOVE THROUGH THE UPPER FLOW AND AFFECT THE
NWRN QUARTER OF THE CONUS.

THE FIRST...AND STRONGEST...OF THE SHORTWAVES CAN BE SEEN ON THE
LATEST SATELLITE IMAGERY.  A PREFRONTAL TROUGH ASSOCIATED WITH THE
MAIN BAROCLINIC ZONE IS CURRENTLY PRODUCING LIGHTNING OVER NRN
CALIFORNIA AND SRN OREGON.  THE SWLY FLOW SHOULD KEEP MOST OF THE
CONVECTION TO THE NW OF THE KREV CWFA.  HOWEVER ISOLATED TSTMS ARE
POSSIBLE IN NWRN LASSEN CA AND NRN WASHOE NV COUNTIES THIS MORNING.

TSTMS WILL SPREAD SOUTH ALONG THE SIERRA AND INTO WRN NEVADA THIS
AFTN AS THE LWR AIR MASS BECOMES MORE UNSTABLE.  THE LOCAL HIGH
LEVEL TOTAL TOTALS PRODUCT SHOWS THE BEST INSTABILITY ACROSS THE
SIERRA AND WRN NEVADA BETWEEN 00Z AND 06Z SUNDAY.  BOTH THE NAM AND
GFS ARE PROGGING HLTT VALUES OF AROUND 30C BY 00Z.

THE MAIN THREAT FROM THESE STORMS SHOULD BE STRONG WINDS.  SOME
SMALL HAIL IS POSSIBLE.  HOWEVER THE LLVL SHEAR IN NOT IMPRESSIVE.
THE NAM AND GFS BOTH SHOW NEGLIGIBLE DIRECTIONAL SHEAR FROM 850-700
MB.  BUT THE LACK OF SHEAR WILL ALLOW WINDS ALOFT TO MIX TO THE SFC
AROUND THE TIME OF MAXIMUM HEATING.  BOTH MODELS SHOW THE STRONGEST
WINDS TO BE IN THE LATE AFTN/EVENING AROUND 00Z SUNDAY.

THE UPPER TROUGH SHOULD MOVE TO THE EAST ON SUNDAY WITH THE AIR MASS
STABILIZING THROUGHOUT THE DAY.  ANOTHER SHORTWAVE WILL APPROACH THE
PACIFIC NW ON MONDAY BUT IT SHOULD REMAIN FAR ENOUGH NORTH TO NOT
HAVE ANY APPRECIABLE EFFECT ON OUR AREA.  THE FLAT SWRN CONUS RIDGE
SHOULD STRENGTHEN SOMEWHAT ON MONDAY AND TURN OUR SYNOPTIC FLOW MORE
TO THE SW.  TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL THROUGH
MONDAY.  OHARA

.LONG TERM...TUESDAY THROUGH FRIDAY...
LITTLE CHANGE IN THINKING WITH REGARD TO LONGWAVE PATTERN AND
WEAKNESS DEVELOPING OFF THE CALIFORNIA COAST DURING PERIOD. TROUGH
OVER THE EASTERN GULF OF ALASKA WILL RETROGRADE AND ALLOW HEIGHTS TO
RISE OVER THE PACNW. A PIECE OF ENERGY WILL SPLIT OFF THE MAIN FLOW
AND DRIFT SOUTHWARD OFFSHORE THE CENTRAL CALIFORNIA COAST BY THE END
OF THE WEEK. THIS WILL ALLOW FOR DECREASING WINDS AND A TURN MORE TO
THE SOUTH AND SOUTHEAST ALOFT. LIGHT WINDS AND TEMPERATURES
CONTINUING ABOVE NORMAL WILL ALLOW FOR BUILDUP OF INSTABILITY. THERE
MAY BE ENOUGH INSTABILITY AS EARLY AS WEDNESDAY AFTERNOON TO PRODUCE
AN ISOLATED CELL OR TWO FROM I-80 SOUTH. IN ADDITION...BOTH THE GFS
AND ECMWF SHOW WEAK SHORTWAVE IN NORTHERN STREAM WHICH PUTS NORTHERN
AREAS OF THE FORECAST AREA IN RIGHT ENTRANCE REGION OF JET. THE GFS
PULLS 700-500MB MOISTURE NORTHWARD INTO DEFORMATION LATE WEDNESDAY
SUCH THAT MODIFIED TOTALS AND LARGE SCALE LIFT WOULD SUGGEST
NOCTURNAL CONVECTION FROM LASSEN INTO NORTHWEST NEVADA WEDNESDAY
NIGHT. THE EARLIER INCLUSION OF THUNDER WAS THE ONLY CHANGE TO THE
EXTENDED PERIOD. HOHMANN
&&

.FIRE WEATHER...
TROUGH CONTINUES OFFSHORE WITH ONE SHORTWAVE MOVING INTO THE PACNW
AND ENHANCING BAND OF CONVECTION OVER NORTHERN CALIFORNIA. SOME OF
THESE STORMS MAY MOVE ACROSS PARTS OF ZONE 270-271 AND FAR NORTHWEST
NEVADA THIS MORNING. STORMS HAVE BEEN MOVING QUICKLY NORTHEAST AND
THEREFORE RAINFALL IS EXPECTED TO BE LIGHT. SECOND SHORTWAVE WILL
ACCOMPANY MAIN TROUGH LATER TODAY WITH ADDITIONAL DEVELOPMENT
EXPECTED. THE AIRMASS IS FORECAST TO BECOME INCREASINGLY MORE
UNSTABLE WITH ISOLATED THUNDERSTORMS POSSIBLE JUST ABOUT EVERYWHERE
THIS AFTERNOON AND EVENING. THE BEST POTENTIAL WILL BE ACROSS AREAS
NORTH OF I-80 WHERE MOISTURE WILL DEEPEN. STORMS WILL AGAIN BE FAST
MOVING ALTHOUGH WETTER THAN THE ONES THIS MORNING. FIRE OFFICIALS
SHOULD MONITOR THE CONVECTIVE TRENDS AND FORECASTS CLOSELY. A MUCH
DRIER WESTERLY FLOW SUNDAY WILL AGGRAVATE ANY NEW STARTS. HOHMANN
&&

.AVIATION...
UPPER TROUGH AND FRONT WILL APPROACH TODAY WITH INCREASING SOUTH
FLOW AT AREA TAF SITES THIS AFTERNOON. MODELS HAVE SLOWED THE TIMING
DOWN A BIT AND SUGGEST MORE BACKING OF THE LOW LEVEL WIND PROFILES
AT LEAST THROUGH THE FIRST PART OF THE AFTERNOON. THIS WILL ALLOW
FOR A SLIGHTLY BETTER CHANCE OF THUNDERSTORMS NEAR THE SIERRA FRONT
ALTHOUGH WINDS ARE STILL EXPECTED TO TURN WESTERLY BY LATE AFTERNOON
AND PUSH ISOLD STORMS/CUMULUS BUILDUPS EAST OF RENO AND INTO THE
BASIN AND RANGE THIS EVENING. SO BEST CHANCE OF ISOLATED STORMS AT
KRNO AND TAHOE BASIN TAF SITES WILL BE FROM 18Z-23Z WITH FOCUS
SHIFTING EAST TO KLOL AFTER 23Z. WEST WINDS WILL KICK IN AND GUST
25-30KT AT KRNO/KTRK/KTVL BY 23Z. HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY FROM 1 PM TO 9 PM PDT SATURDAY FOR
       NVZ002-004.

CA...LAKE WIND ADVISORY FROM 1 PM TO 9 PM PDT SATURDAY FOR
       CAZ071-072.

&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:45 PM PDTSevere Thunderstorm WarningREVModoc30 min

Nearby

Red Flag Warnings in California, 2008Red Flag Warnings in Nevada, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.